Anzemet shown to increase risk of abnormal heart rhythm

December 30, 2010

FDA announced recently that the injection form of Anzemet (dolasetron mesylate) should no longer be used to prevent chemotherapy-induced nausea and vomiting.

FDA announced recently that the injection form of Anzemet (dolasetron mesylate) should no longer be used to prevent chemotherapy-induced nausea and vomiting (CINV).

“New data demonstrate that Anzemet injection can increase the risk of developing an abnormal heart rhythm, which in some cases can be fatal,” stated FDA’s Safety Announcement. Anzemet tablets may still be used to prevent CINV, because the risk of developing an abnormal heart rhythym with the oral form of this drug is less than the risk seen with the injection form.

A contraindication against the use of the injection form for CINV is being added to the product label. However, Anzemet injection can still be used for the prevention and treatment of post-operative nausea and vomiting (PONV), because the lower doses used for PONV are less likely to affect the electrical activity of the heart, FDA said.

FDA’s action is in response to a randomized, placebo- and active-controlled crossover study of intravenous (IV) dolasetron mesylate in 80 healthy adults. According to MedPage, dolasetron mesylate IV was found to increased the QTc interval on day 4, compared to placebo, by as much as 14.1 milliseconds in patients receiving the FDA-approved 100 mg dose and 36.6 milliseconds in those receiving a supratherapeutic dose of 300 mg IV.

“Current FDA guidance suggests that prolongation in the QTc interval of 20 milliseconds or more is associated with an increased risk of developing the life-threatening arrhythmia known as Torsades de Pointes,” said Craig Coleman, PharmD, associate professor of pharmacy practice at the University of Connecticut School of Pharmacy in Storrs, Conn., in MedPage.